Wisconsin, 2010Flash Flood in Wisconsin, July 7 to 8, 2010
July 7 to 8, 2010 · NWS ARX · 1 event in 1 county or zone
Slow moving thunderstorms along a cold front brought heavy rainfall across parts of southwest Wisconsin in the late evening hours of July 7th. This caused erosion to roadways around Beetown in central Grant County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms along a cold front brought heavy rainfall across parts of southwest Wisconsin in the late evening hours of July 7th. This caused erosion to roadways around Beetown in central Grant County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 2:44 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 7, 2:44 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED JUL 7 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CONCERNS ARE ON CONVECTIVE POTENTIAL AND HEAVY
RAINFALL TONIGHT INTO THURSDAY.
CURRENTLY AS OF 20Z...WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
SHOWED RIDGING ALONG THE WESTERN U.S. COAST INTO BRITISH COLUMBIA...
TROUGHING FROM CENTRAL CANADA INTO THE NORTHERN PLAINS...AND STRONG
RIDGING ACROSS THE EASTERN U.S.. THE FORECAST AREA LIES IN SOUTH TO
SOUTHWEST FLOW BETWEEN THE UPPER TROUGH AND STRONG RIDGE...WHICH HAS
BEEN BRINGING MOISTURE NORTHWARD FROM THE WESTERN CARIBBEAN THROUGH
THE GULF OF MEXICO ON WATER VAPOR. THIS MOISTURE STREAM EXTENDS DOWN
INTO THE LOWER LEVELS AS WELL...WITH 15-20 KT 850MB COMING STRAIGHT
OUT OF THE GULF OF MEXICO INTO WESTERN WISCONSIN. PRECIPITABLE WATER
VALUES REFLECT THE MOISTURE...RUNNING BETWEEN 1.75 AND 2 INCHES OVER
THE FORECAST AREA PER RUC ANALYSIS AND GOES SOUNDER. COMPARE THIS TO
OVER NORTH DAKOTA AND WESTERN SOUTH DAKOTA...UNDER THE UPPER
TROUGH...WHERE PRECIPITABLE WATER IS AROUND 0.75 INCHES. WITHIN THE
MOIST WATER VAPOR STREAM...THERE IS A SHORTWAVE NOTED IN CENTRAL
KANSAS AND ANOTHER IN CENTRAL WISCONSIN. THE LATTER EMANATED OUT OF
A HEAVY RAIN AREA THAT DEVELOPED THIS MORNING OVER NORTHEAST IOWA.
ALSO OF NOTE IS A LINE OF SHOWERS AND THUNDERSTORMS FORMING FROM
MINNEAPOLIS SOUTHWEST TO SPENCER...WHICH ARE PRODUCING HEAVY
RAINFALL. THESE ARE ALONG A COLD FRONT WHICH HAS BEEN MOVING VERY
SLOWLY TO THE EAST...DUE TO IT BEING PARALLEL TO THE UPPER FLOW.
OTHER SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING IN NORTHERN
MISSOURI AS WELL AS IN TAYLOR AND CLARK COUNTIES IN WISCONSIN...
WITHIN THE UNSTABLE AIRMASS PRESENT (RUC ANALYSIS SHOWING 1000-1500
J/KG OF MLCAPE WITH NO CIN)
TONIGHT INTO THURSDAY...UPPER TROUGH OVER THE NORTHERN PLAINS IS
PROGGED TO MAKE SOME PROGRESS EASTWARD DURING THE NEXT 24 HOURS...
CENTERED OVER MINNESOTA AT 00Z FRIDAY. 500MB HEIGHTS FALL 10-20
METERS DURING EACH 12 HOUR PERIOD...PROVIDING SOME FORCING TO
PRECIPITATION. THERE ARE SOME OTHER MECHANISMS TO HELP PRODUCE
PRECIPITATION AS WELL: RIGHT ENTRANCE REGION FORCING OF AN UPPER JET
CORE OVER NORTHERN MINNESOTA PUSHING EAST...850MB MOISTURE TRANSPORT
AND MOISTURE CONVERGENCE SLIDING WEST TO EAST ACROSS THE FORECAST
AREA TONIGHT (FOCUSED PARTICULARLY FROM NORTHEAST IOWA INTO SOUTHERN
WISCONSIN)...PLENTY OF INSTABILITY IN PLACE PARTIALLY PROVIDED BY
DEWPOINTS STAYING UP IN THE LOW 70S...AND FINALLY CONVERGENCE ALONG
EITHER THE SURFACE COLD FRONT OR COLD POOL OUTFLOW BOUNDARIES FROM
CONVECTION. 07.09Z SREF...07.12Z NAM/GFS ALL HAVE SIGNALS OF HEAVY
RAIN DEVELOPMENT...THOUGH MOSTLY FOCUSED FROM FAR EASTERN IOWA INTO
SOUTHERN WISCONSIN. ALTHOUGH THEY ARE WELL AGREED UPON ON THE AREA
FOR HEAVY RAIN...WITH THE STORMS GOING UP ALONG THE COLD FRONT
PUSHING SLOWLY EAST AND STORMS OVER NORTHERN MISSOURI EXPECTED TO
LIFT NORTH...DECIDED TO HAVE A FLASH FLOOD WATCH UP ACROSS ALL OF
NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. ALSO ISSUED ACROSS THIS
AREA DUE TO ALL THE HEAVY RAINFALL THAT OCCURRED THIS MORNING. THERE
SHOULD BE A BETTER PUSH OVERNIGHT INTO THURSDAY FOR PRECIPITATION TO
MOVE EAST...AND AS SUCH ADJUSTED THE FORECAST TO LOWER PRECIPITATION
CHANCES OVERNIGHT OVER WESTERN AREAS. DID NOT COMPLETELY REMOVE
CHANCES ON THURSDAY...THOUGH...GIVEN THAT A SECONDARY TROUGH IS
INDICATED TO MOVE THROUGH. DAYTIME HEATING AND LINGERING MOISTURE
MAY BE ENOUGH TO GENERATE SHOWERS AND POSSIBLY EVEN STORMS ALONG THE
TROUGH...AS INDICATED TOO BY THE 07.12Z EASTARW4 MODEL.
OTHERWISE...CLEARING AND DRYING IS ANTICIPATED BEHIND THE
TROUGH...WHICH SHOULD BE ENOUGH TO ALLOW HIGHS TO CLIMB UP INTO THE
LOW 80S IN MOST LOCATIONS.
NOTE...ALONG THE COLD FRONT...THE NON-SUPERCELL TORNADO PARAMETER
HAS BEEN RUNNING BETWEEN 1-3 THIS AFTERNOON AND A FEW FUNNEL CLOUDS
HAVE BEEN REPORTED WITH THE STORMS ALONG IT. RUC FORECAST OF THE
PARAMETER SHOW IT RAPIDLY DROPPING BETWEEN 23-00Z THIS EVENING
BEFORE GETTING INTO THE FORECAST AREA. HOWEVER...IF THE FRONT SPEEDS
UP ANY...WE MAY NEED TO WATCH FOR FUNNEL CLOUDS WITH STORMS OVER THE
WESTERN PORTION OF THE FORECAST AREA.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...UPPER TROUGHING OVER MINNESOTA
THURSDAY EVENING SLIDES ACROSS THE AREA DURING THE NIGHT...WITH
NORTHWEST UPPER LEVEL FLOW FOR FRIDAY INTO FRIDAY NIGHT. A SHORTWAVE
IS INDICATED TO MOVE THROUGH THIS FLOW FRIDAY NIGHT ACROSS MINNESOTA
AND NORTHERN WISCONSIN...WHICH THE 07.12Z NAM PRODUCES PRECIPITATION
FROM. ALL OTHER MODELS (GFS...NAM...CANADIAN) ARE DRY AS THEY
INDICATE NOT ENOUGH MOISTURE RETURN. FOR NOW...HAVE STUCK WITH THE
DRY FORECAST THROUGHOUT THIS TIME PERIOD. IN FACT...THOSE LOWER
PRECIPITABLE WATER VALUES CURRENTLY ACROSS NORTH DAKOTA SHOULD MOVE
OVER THE FORECAST AREA THURSDAY NIGHT...ALLOWING LOW TEMPERATURES TO
GET BACK DOWN INTO THE 50S IN SOME LOCATIONS ACROSS WISCONSIN.
SIMILAR READINGS COULD OCCUR FRIDAY NIGHT WITH LIGHT WINDS AGAIN AS
HIGH PRESSURE SLIDES ACROSS. LOOKS LIKE A PLEASANT DAY ON FRIDAY
WITH THE DRIER AIR IN PLACE AND 850MB TEMPS AROUND 14C...ALLOWING
HIGHS TO CLIMB UP AGAIN INTO THE LOW 80S.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE LONG TERM PORTION OF THE FORECAST IS SOMEWHAT UNCERTAIN...DUE TO
DIFFERENCES WITH THE FLOW ACROSS SOUTHERN CANADA. THE FIRST FEATURE
OF NOTE IS A SHORTWAVE TROUGH DROPPING SOUTHEAST THROUGH MANITOBA ON
SATURDAY. WARM ADVECTION WELL AHEAD OF THE TROUGH COULD PRODUCE SOME
LIGHT PRECIPITATION ON SATURDAY AS THE 07.06Z GFS/NAM INDICATE...BUT
WOULD PREFER TO STICK THE DRIER 07.00Z/07.12Z ECMWF AND GOING
FORECAST FOR NOW. IF LATER ECMWF RUNS SHOW RAIN...THEN SOME CHANCES
MAY BE REQUIRED. SATURDAY NIGHT STILL LOOKS DRY AS THE SHORTWAVE
TROUGH SLIDES INTO NORTHWEST ONTARIO AND DRAGS A COLD FRONT INTO
NORTHWEST MINNESOTA. ON SUNDAY...HOWEVER...THIS COLD FRONT MAY
APPROACH WESTERN PORTIONS OF THE FORECAST AREA. SHOWERS AND
THUNDERSTORMS COULD BE GENERATED EITHER FROM FORCING ALONG THIS
FRONT (07.06Z GFS/07.00Z ECMWF) OR FROM WARM ADVECTION AHEAD OF IT
(07.00Z ECMWF). THEREFORE THE CHANCE OF A SHOWERS AND THUNDERSTORMS
SEEMS WARRANTED. BETTER CHANCE APPEARS TO BE SUNDAY NIGHT AND
POSSIBLY INTO MONDAY AS WELL AS THE FRONT SLIDES THROUGH THE AREA.
AFTER MONDAY...THERE ARE INDICATIONS OF TROUGHING COMING INTO
WESTERN CANADA...BUT HOW DEEP IS UNKNOWN. THE 07.00Z ECMWF IS MUCH
DEEPER THAN THE 07.06Z GFS...07.00Z GFS ENSEMBLES/ECMWF ENSEMBLES.
FOR NOW SPLIT THE DIFFERENCE...THOUGH THE 07.12Z ECMWF MAINTAINS A
DEEP TROUGH. IN EITHER CASE...HIGH PRESSURE SHOULD MOVE INTO THE
AREA MONDAY NIGHT AND TUESDAY...THEN SLOWLY SLIDE EAST THROUGH
WEDNESDAY. MAINTAINED SOME SLIGHT CHANCES OF RAIN FOR MONDAY
NIGHT...MOSTLY OVER THE EASTERN PORTION OF THE FORECAST AREA...IN
THE EVENT THE COLD FRONT ON MONDAY SLOWS UP. BUT TUESDAY THROUGH
WEDNESDAY LOOK DRY AT THE MOMENT WITH THE AREA UNDER THE INFLUENCE
OF THE HIGH PRESSURE AREA. TEMPERATURES THROUGH THE EXTENDED PORTION
OF THE FORECAST APPEAR TO STAY AROUND OR PERHAPS SLIGHTLY BELOW
NORMAL...GIVEN THAT THE MEAN PATTERN SUGGESTS WESTERLY OR NORTHWEST
FLOW.
&&
.HYDROLOGY...TONIGHT INTO THURSDAY
TRICKY FORECAST TONIGHT IN TERMS OF TRYING TO PINPOINT WHERE SHOWERS
AND THUNDERSTORMS WILL EXACTLY OCCUR...WITH PLENTY OF VARIABILITY
AMONGST MODELS. HOWEVER...THE ATMOSPHERE CONTAINS PLENTY OF MOISTURE
(PRECIPITABLE WATER UPWARD OF 2 INCHES AND WARM CLOUD DEPTHS BETWEEN
3500-4000 FT) AND THE FLOW IS SLOW FOR STORMS...ESPECIALLY THIS
EVENING. GIVEN THAT NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN SAW
PLENTY OF RAIN THIS MORNING...RANGING FROM 1 TO 5 INCHES...THE
GROUND CANNOT TAKE ANY ADDITIONAL RAINFALL. IN FACT...THE TURKEY
RIVER AT ELKADER RESPONDED VERY QUICK TO THE HEAVY RAIN THAT FELL ON
AND NEAR THE SITE...WITH RISES OF A HALF FOOT PER 15 MINUTES LATE
THIS MORNING THROUGH EARLY THIS AFTERNOON. WITH STORMS ALREADY
FORMING OVER NORTHERN MISSOURI MOVING NORTH AND STORMS ALONG A COLD
FRONT IN SOUTH CENTRAL AND WESTERN IOWA MOVING EAST...DECIDED TO
ISSUE A FLASH FLOOD WATCH ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN. CONDITIONS OVERALL SHOULD DRY OUT ON THURSDAY AS DRIER
AIR GRADUALLY MOVES IN BEHIND THE COLD FRONT. MAY STILL BE A FEW
SHOWERS AND THUNDERSTORMS TO DEAL WITH...THOUGH.
&&
.AVIATION...TONIGHT AND THURSDAY
SLOW MOVING COLD FRONT AND UPPER DISTURBANCE WILL SLOWLY TRACK
ACROSS THE REGION TONIGHT. MODELS HAVE NOT BEEN THE BEST WITH
TIMING AND POSITION LATELY...SO NOT TERRIBLY CONFIDENT IN THE
OVERALL OUTCOME. BUT BOTTOM LINE IS THE FRONT SHOULD COME THROUGH
KRST THIS EVENING...AND KLSE AROUND MIDNIGHT...GIVE OR TAKE A FEW
HOURS. HIGHEST THREAT FOR CONVECTION WILL BE TIED TO THE FRONT THIS
AFTERNOON...WITH STORMS MIGRATING EAST OFF THE BOUNDARY WITH TIME.
OPTED TO MAINTAIN A 2 HOUR WINDOW FOR TSRA. THINK MVFR CLOUDS WILL
LINGER MOST OF THE NIGHT AND INTO THE DAYLIGHT HOURS BEHIND THE
FRONT. DRIER AIR AND NORTHWEST WINDS SHOULD SCATTER OUT THE CLOUD
COVER BY 14-15Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR
WIZ053-WIZ054-WIZ055-WIZ061.
MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...AJ
HYDROLOGY...AJ
AVIATION...MWHazardous weather outlook, Jul 7, 2:39 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT WED JUL 7 2010
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-081100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
339 PM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. WITH A
SLOW MOVEMENT TO THE STORMS...A QUICK INCH OR MORE OF RAIN IN A
SHORT PERIOD OF TIME COULD LEAD TO LOCALIZED WATER PROBLEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS REMAIN POSSIBLE THURSDAY AS A COLD FRONT DEPARTS THE
REGION. LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE MAIN HAZARDS.
THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO TUESDAY...BUT IT
IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ053>055-061-081100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-VERNON-WINNESHIEK-
339 PM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION TONIGHT. THE MAIN
SEVERE WEATHER THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. WITH
VERY SATURATED SOILS...CREEKS AND RIVERS ALREADY RUNNING HIGH...AND
STANDING WATER IN PLACE...ANY ADDITIONAL RAINFALL COULD POSE A
FLOODING THREAT. IN ADDITION...THE SLOW MOVEMENT TO THE STORMS
COULD LEAD TO A QUICK INCH OR MORE OF RAIN IN A SHORT PERIOD OF
TIME. A FLASH FLOOD WATCH IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS REMAIN POSSIBLE THURSDAY AS A COLD FRONT DEPARTS THE
REGION. LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE MAIN HAZARDS.
THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO TUESDAY...BUT IT
IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED. RIVER OBSERVERS ARE URGED TO MAKE FREQUENT REPORTS.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
MW
In the hours before
Local storm report, Jul 7, 5:50 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
650 PM CDT WED JUL 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HEAVY RAIN WESTBORO 45.35N 90.30W
07/07/2010 E2.00 INCH TAYLOR WI LAW ENFORCEMENT
2 INCHES OF RAIN IN 45 MINUTES...BUT NO FLOODING AT THIS
POINT IN WESTBORO
&&
HALBACHFlash Flood, Grant
- When
- July 7, 7:55 PM CST to July 8, 2:00 AM CST
- Where
- Grant County, 1.67 mi ESE of North Andover to 2.04 mi WSW of Beetown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.810, -90.940
The emergency manager reported erosion to roadways around the city of Beetown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, July 7 to 8, 2010$11 million · 4 events
- Flash Flooding and Heavy Rain in Iowa, July 7, 2010$2.0 million · 33 events
- Flash Flooding in Iowa, July 7, 2010$600,000 · 2 events
- Flood in Iowa, July 7 to 8, 2010$500,000 · 1 event
- Tornado and Hail in Wisconsin, July 7, 2010$105,000 · EF1 · 2 events
- Funnel Cloud and Heavy Rain in Wisconsin, July 7, 2010$150,000 · 2 events
- Heat in Alabama, July 7 to 9, 20103 injured · 11 events
- Flash Flood in Iowa, July 7, 2010$50,000 · 1 event
- Flooding in Iowa, July 7 to 8, 20103 events
- Flash Flooding and Damaging Wind in Illinois, July 7, 201052 kt wind · 3 events
- Tornado in Kansas, July 7, 2010EF0 · 3 events
- Flash Flood and Flood in Oklahoma, July 7, 2010$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234167.